Indiana, 2004

Flooding in Indiana, January 4 to 12, 2004

January 4 to 12, 2004 · NWS IND · 3 events in 3 counties and zones

Around 2 inches of rain fell from the 1st through the 5th on already saturated ground causing minor flooding along the upper Wabash.Location: FS: Crest: Crest Date:Lafayette 11.0 17.9 January 6Covington 16.0 22.0 January 6

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Around 2 inches of rain fell from the 1st through the 5th on already saturated ground causing minor flooding along the upper Wabash.Location: FS: Crest: Crest Date:Lafayette 11.0 17.9 January 6Covington 16.0 22.0 January 6

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 4, 3:10 PM EST, 58 minutes earlier.

Area forecast discussion, Jan 4, 3:10 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 PM EST SUN JAN 4 2004

.DISCUSSION...A FLOOD WARNING WILL CONTINUE FOR ALL THE FORECAST
AREA TODAY. A WINTER WEATHER ADVISORY WILL CONTINUE FOR THE NORTH
QUARTER OF THE AREA TODAY. A COLD FRONT WAS ALONG THE OHIO RIVER
EARLY THIS MORNING. LOW PRESSURE WAS MOVING NORTHEAST INTO OKLAHOMA.
HIGH PRESSURE WAS OVER THE DAKOTAS. AN UPPER TROUGH WAS OVER THE
FOUR CORNERS. SHOWERS WERE OVER MUCH OF THE FORECAST AREA. MORE WERE
OFF TO THE SOUTHWEST...ALONG WITH SOME THUNDERSTORMS. INCREASING
NORTHEAST WINDS WEE BRINGING COLDER AIR ACROSS THE FORECAST
AREA.

COLDER CLOUD TOPS TO THE SOUTHWEST MEAN SHOWERS SHOULD INCREASE OVER
THE AREA. HEAVY RAINFALL IS LIKELY...ESPECIALLY OVER THE SOUTH PART
OF THE AREA...NORTH OF THE COLD FRONT. RUC HAS TEMPERATURES FALLING
BELOW FREEZING OVER THE FAR NORTH PART OF THE AREA EARLY THIS
MORNING. ETA SOUNDINGS INDICATE RAIN CHANGING TO FREEZING RAIN AND
SLEET. FREEZING TEMPERATURES FORECAST TO MOVE SLOWLY SOUTH DURING
THE DAY...BUT STAY WITHIN THE NORTH QUARTER OF THE AREA.

MODELS AGREE FAIRLY WELL THIS RUN. SURFACE LOW IS FORECAST TO MOVE
NORTHEAST THROUGH THE LOWER OHIO VALLEY THIS AFTERNOON...JUST NORTH
OF THE OHIO RIVER. PRECIPITATION WILL DECREASE RAPIDLY THIS
AFTERNOON AND EVENING WHEN DRIER MID LEVEL AIR IS FORECAST TO PUNCH
INTO THE AREA. LIGHT SNOW...OR LIGHT RAIN CHANGING TO LIGHT
SNOW...WILL BE POSSIBLE THIS EVENING.

HIGH PRESSURE MOVING TOWARD THE AREA TOMORROW. LOW LEVEL MOISTURE
SHOULD KEEP CLOUDS OVER THE AREA. WINTER-LIKE TEMPERATURES THE REST
OF THE WEEK. A SHORT WAVE IN THE NORTHWEST FLOW ALOFT MAY BRING SOME
LIGHT SNOW TO THE AREA AS EARLY AS WEDNESDAY AFTERNOON.

ETA MORE ON MARK WITH TEMPERATURES EARLY THIS MORNING...SO WILL GO
WITH THE MET TODAY. CLOUDS AND COLD ADVECTION TOMORROW SHOULD
PREVENT TEMPERATURES FROM RISING...SO MAV TEMPERATURES BEST
TOMORROW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE AREA
TODAY.

WINTER WEATHER ADVISORY NORTH QUARTER TODAY.
&&

DS
Hazardous weather outlook, Jan 4, 3:48 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EST SUN JAN 4 2004

INZ021-028>031-038-040>042-051100-
CARROLL-CLINTON-DELAWARE-HOWARD-MADISON-RANDOLPH-TIPPECANOE-TIPTON-
WARREN-
348 PM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FAR NORTHERN PART OF
CENTRAL INDIANA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 1000 PM EST. A FLOOD
WARNING IS IN EFFECT UNTIL 1000 AM EST MONDAY.

FREEZING RAIN AND SLEET ARE POSSIBLE THIS EVENING. MINOR ICE
ACCUMULATIONS ARE POSSIBLE. SNOW IS POSSIBLE OVERNIGHT...BUT NO
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY ICE ACCUMULATIONS AS WELL AS ANY FLOODING
TONIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

INZ035>037-039-043-044-049-051100-
BOONE-FOUNTAIN-HAMILTON-HENRY-MONTGOMERY-PARKE-VERMILLION-
348 PM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...TONIGHT

A FLOOD WARNING IS IN EFFECT UNTIL 1000 AM EST MONDAY.

FREEZING RAIN AND SLEET ARE POSSIBLE THIS EVENING BUT LITTLE IF ANY
ICE ACCUMULATION IS EXPECTED. SNOW IS POSSIBLE OVERNIGHT...BUT NO
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY FLOODING TONIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

INZ045>048-051>057-060>065-067>072-051100-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN-
OWEN-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO-
348 PM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF CENTRAL
INDIANA.

.DAY ONE...TONIGHT

A FLOOD WARNING IS IN EFFECT UNTIL 1000 AM EST MONDAY.

BRIEF HEAVY RAIN IS POSSIBLE THIS EVENING. SNOW IS POSSIBLE OVERNIGHT
BUT NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY FLOODING TONIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Warren

When
January 4, 4:08 PM EST to January 12, 5:57 AM EST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Flood, Fountain

When
January 4, 4:08 PM EST to January 12, 5:57 AM EST
Where
Fountain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Flood, Tippecanoe

When
January 4, 5:16 PM EST to January 11, 12:20 AM EST
Where
Tippecanoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383981, 5383982, 5383980.